When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
Tinnitus can be caused by a variety of less common underlying conditions or injuries. If you have tinnitus, start your treatment path by seeking out a hearing healthcare professional who specializes in tinnitus diagnostics so they can help identify the underlying cause. If the common causes for tinnitus are ruled out, the practitioner will refer you to another specialist for further evaluation. Listed below are related medical specialties who might be able to help you determine the cause of your tinnitus. 
Tinnitus is a ringing, buzzing, hissing, swishing, clicking, or other type of noise that seems to originate in the ear or head. Most of us will experience tinnitus or sounds in the ears at some time or another. According to the National Institute on Deafness and Other Communication Disorders (NIDCD), about 10% of adults in the U.S. - nearly 25 million Americans - have experienced tinnitus lasting at least five minutes in the past year. Tinnitus is identified more frequently in white individuals, and the prevalence of tinnitus in the U.S. is almost twice as frequent in the South as in the Northeast.
If you have tinnitus you also may suffer from anxiety, depression, or insomnia. Discuss treatments with your doctor. While tinnitus cannot always be cured, there are many treatments available for you to make it easier to live with tinnitus. See your doctor if tinnitus is accompanied by dizziness, fever, or headache; as this may signal a more serious condition.
CBT involves working with a therapist or counselor, typically once per week, to identify and change negative thought patterns. CBT was initially developed as a treatment for depression and other psychological problems, but it seems to work well for people with tinnitus. Several studies and meta-reviews, including one published in the Korean Journal of Audiology, have found that CBT significantly improves irritation and annoyance that often comes with tinnitus.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.

The researchers next tested whether tinnitus could be reversed in noise-exposed rats. The animals received VNS paired with various tones other than the tinnitus frequency 300 times a day for about 3 weeks. Rats that received the treatment showed behavioral changes indicating that the ringing had stopped. Neural responses in the brain's auditory cortex returned to their normal levels as well, indicating that the tinnitus had disappeared.


When tinnitus is unexpected and unwelcomed, it can lead to a negative reaction to the tinnitus. This can create a vicious cycle. When tinnitus is perceived, it can prompt emotions, including frustration, fear, unhappiness, etc.  These can, in turn, cause physical reactions such as anxiety and stress.  This reinforces the tinnitus and perpetuates the cycle. 
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.
×